• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Use of Codeine Products in Nursing Mothers - Questions and Answers

8/2007

1. What is codeine and how is it used?

  • Codeine is an ingredient in many prescription pain relievers and over-the-counter cough syrups.
  • Codeine has been used safely for many years in many people, including nursing mothers.  In medical practice, codeine is generally considered the safest narcotic pain reliever for a breastfeeding woman and her baby.
  • When codeine enters the body, it must be changed (metabolized) to morphine to relieve pain.  Morphine relieves pain and cough and is also responsible for side effects that some people may experience.

2. What is a codeine ultra-rapid metabolizer?

  • Codeine is metabolized to morphine in the liver by an enzyme.  Some people have a variation of this enzyme that changes codeine to morphine faster and more completely than in other people.  These individuals are called ultra-rapid metabolizers of codeine.
  • The number of ultra-rapid metabolizers varies among different population groups.  For people who are ultra-rapid metabolizers, the specific likelihood of having an adverse event when taking codeine is not known.

Table 1:  Approximate number of ultra-rapid metabolizers
of codeine in different populations

Population

Ultra-rapid metabolizers
(per 100 people)

Caucasians

1-10

African Americans

3

Chinese
Japanese

1

Hispanics

1

North Africans
Ethiopians
Saudi Arabians

16-28

3. What new information is FDA announcing about codeine?

  • In nursing mothers, the ultra-rapid conversion of codeine to morphine can result in high and unsafe levels of morphine in blood and breast milk.  This is a very rare side effect of using codeine to treat pain or cough.
  • Recently, a medical journal described a healthy 13-day-old breastfed baby who died from a morphine overdose.  The mother was taking less than the usual amount of codeine normally prescribed for episiotomy pain (Koren, et al, Lancet, vol 368 p. 704, Aug 2006).  Laboratory tests showed high levels of morphine in the baby’s blood, and genetic testing showed that the baby’s mother was an ultra-rapid metabolizer of codeine.

4. What is FDA doing in response to this information?

  • Along with these questions and answers, FDA issued a Public Health Advisory, an Information for Healthcare Professional sheet, and a press release.
  • FDA wants people to be aware of the potential side effects of ultra-rapid codeine metabolism in nursing mothers and their babies and is investigating this further.
  • FDA has asked the manufacturers of prescription codeine products to include information in the “Precautions” section of the label to inform prescribing doctors about these risks and help prevent morphine overdose in breastfeeding infants.
  • The FDA urges healthcare providers and nursing mothers to report side effects that occur while using codeine to the FDA's MedWatch Adverse Event Reporting program either online, by regular mail or by fax, using the contact information at the bottom of this sheet.

5. What should healthcare professionals do in response to this new information?

  • Healthcare professionals should be aware of the risks to the infant when codeine is used by a nursing mother who is an ultra-rapid metabolizer.
  • Healthcare professionals should read and follow the prescribing information for codeine-containing products.
  • When codeine is needed, healthcare professionals should closely monitor nursing mothers and their babies, since in most cases, it is unknown if someone is an ultra-rapid codeine metabolizer.
  • In a nursing mother known to be or suspected to be an ultra-rapid metabolizer of codeine, healthcare professionals should consider this information when weighing options for relieving pain or persistent cough.

6. What are the signs of morphine overdose in infants?

  • Increased sleepiness (breastfed babies usually nurse every 2 to 3 hours and should not sleep more than 4 hours at a time)
  • Difficulty breastfeeding
  • Breathing difficulties
  • Limpness in the baby
If a nursing baby shows these signs, call the baby’s doctor right away.  If you cannot reach the doctor right away, take the baby to an emergency room or call 911 (or local emergency services). 

7. What are the signs of morphine overdose in a nursing mother?

  • A mother may become so sleepy that she may have difficulty caring for her infant or she may become very constipated.  If this occurs, she should call her doctor right away.

8. Should a nursing mother using codeine stop breastfeeding?

  • No, but she should talk to her healthcare professional.  It is important for healthcare professionals and nursing women using codeine or other medicines to discuss the risks and benefits of breastfeeding while using codeine-containing medicines.  She should also learn the signs of overdose and watch her baby for symptoms.
     
  • Breast milk is the best food for human babies, and mothers and babies gain many benefits from breastfeeding.  The beneficial effects of breastfeeding for children are well documented and include lower risks for ear and respiratory infections, atopic dermatitis, gastroenteritis, necrotizing enterocolitis, type-2 diabetes, sudden infant death syndrome (SIDS), and obesity.  For mothers, benefits of breastfeeding include decreased risk of breast and ovarian cancer, and type-2 diabetes.

9. What should nursing mothers do about this new information?

  • A nursing mother should talk to her doctor if she has any questions about taking codeine.
  • If a nursing mother must take codeine, the lowest dose should be used, for the shortest amount of time possible, to relieve pain or cough.
     
  • A nursing mother should know that some over-the-counter products contain codeine.  Nursing mothers should check the label of all over-the-counter drugs they take to see if codeine is an ingredient.  Nursing mothers should talk to their doctor about all over-the-counter products they use.

 10. How long does codeine stay in the body, and when would signs of morphine overdose show up in a nursing infant?

  • When codeine enters the body, some of it is changed (metabolized) to morphine.  Codeine leaves the body 12 to 24 hours after taking the drug.   Morphine stays in the body longer than codeine and may remain for up to 4 days.
  • How quickly signs of morphine overdose occur in a nursing infant depends on: how much codeine the mother is taking, how much of the codeine is changed to morphine and gets into breast milk, and how much breast milk her baby drinks each day.

11. Are there any tests that can be used to help identify mothers who are ultra-rapid metabolizers of codeine?

  • There is a FDA-cleared test to determine whether a patient is an ultra-rapid metabolizer, but there is limited information about using this test for codeine metabolism.  These tests are not routinely done but may help healthcare professionals make individualized treatment decisions for a patient.
  • These tests predict that a person can convert codeine to morphine at a faster rate than average, resulting in higher morphine levels in the blood.  When levels of morphine are too high, patients have an increased risk of adverse events.
  • However, it is not known whether the result of these tests can predict whether a nursing woman using codeine will have too much morphine in her breast milk.

12. Should a nursing mother of a newborn ask her doctor to be tested to determine if she is an ultra-rapid metabolizer of codeine?

  • The mother should discuss her concerns with her doctor.  Her doctor will determine if a genetic test should be done.

 13. Where can consumers and healthcare providers go for additional information?

  • FDA web page: Codeine Information
  • A recent case was published in Lancet, volume 368, p. 704, August 2006
 

Contact FDA

1-800-332-1088
1-800-FDA-0178 Fax
Report a Serious Problem

MedWatch Online

Regular Mail: Use postage-paid FDA Form 3500

Mail to: MedWatch 5600 Fishers Lane

Rockville, MD 20857